Oklahoma, 2001

Lightning Strike in Oklahoma, January 16, 2001

January 16, 2001 · NWS OUN · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 16, 2:54 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 2:54 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 AM CST TUE JAN 16 2001

MAIN FOCUS THIS PACKAGE IS THE EVOLUTION OF APPROACHING UPPER LEVEL
LOW. 00Z MODELS MOVE THE SYSTEM SLOWER TOWARD THE AREA COMPARED TO
EARLIER RUNS WITH BRUNT OF FORCING MOVING ACROSS THE FA THIS
AFTERNOON AND TONIGHT. EXPECT NORTHWEST AND NORTH CENTRAL OKLAHOMA
TO BE COLD ENOUGH FOR ALL SNOW. FARTHER SOUTH PREFER A VERTICAL
TEMPERATURE PROFILE MOST LIKE THE NGM WHICH IS THE WARMEST...MAINLY
DUE TO RECENT MODEL BIAS OF COOLING THE 850-700 MB TOO MUCH TOO
EARLY DURING PREVIOUS WINTER WEATHER EVENTS. FARTHER SOUTH PRECIP
MAY BEGIN AS RAIN ALONG THE I44 CORRIDOR THEN MAKE A TRANSITION TO
MOSTLY SNOW HOWEVER CONSIDERING EXPECTED WARMER TEMPS ALOFT WILL
MENTION SLEET AS WELL. WINTER STORM WARNING WILL BE ISSUED FOR
TODAY/TONIGHT FOR THE NORTHERN ONE THIRD OF FA WITH AN ADVISORY
FARTHER SOUTH. EXPECT MOST PRECIP TO END WEDNESDAY MORNING.

BY THURSDAY...LATEST AVN/CANADIAN BRING REMNANTS OF UPPER LOW ACROSS
THE SOUTHERN HALF OF AREA. MOST IF NOT ALL THE AREA SHOULD BE COLD
ENOUGH FOR ALL SNOW...EXPECT FOR PERHAPS SOUTHEAST OKLAHOMA. WILL
CONTINUE WITH A SIMILAR EXTENDED FORECAST EXCEPT WILL SPEED UP
FRIDAYS POPS AND BRING THEM INTO THE FA THURSDAY/THURSDAY NIGHT. IF
THESE MODELS VERIFY COULD BE ANOTHER SIGNIFICANT WINTER WEATHER
EVENT. OTHERWISE DONT EXPECT TO MAKE TOO MANY CHANGES IN THIS PART
OF THE FORECAST AS TIME IS LIMITED.

.OUN...
OK...WINTER STORM WARNING TODAY AND TONIGHT
OKZ004>006-009>011-014>017-021
WINTER STORM WARNING THIS AFTERNOON AND TONIGHT
OKZ007-008-012-013-018
WINTER WEATHER ADVISORY TODAY AND TONIGHT
OKZ022-023-033>038
WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT
OKZ019-020-024>-031
TX...WINTER WEATHER ADVISORY TODAY AND TONIGHT
TXZ083>085

JAMES

In the hours before

Special weather statement, Jan 16, 5:05 AM CST, 3 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CST TUE JAN 16 2001

...MORE SNOW FOR THE SOUTHERN PLAINS...

A WINTER STORM WARNING IS NOW IN EFFECT FOR MOST OF WEST CENTRAL...
NORTHWEST... AND NORTH CENTRAL OKLAHOMA. THE WARNING AREA IS
GENERALLY NORTH OF A LINE FROM ERICK... TO KINGFISHER... TO PERRY.
THIS INCLUDES THE WOODWARD... CLINTON... WEATHERFORD... ENID... AND
PONCA CITY AREAS.

A WINTER WEATHER ADVISORY ALSO HAS BEEN ISSUED FOR MUCH OF SOUTHWEST
AND CENTRAL OKLAHOMA... AND PARTS OF WESTERN NORTH TEXAS. THE
ADVISORY AREA IS GENERALLY NORTH OF A LINE FROM CROWELL... TO
VERNON... TO LAWTON... TO SEMINOLE. THIS INCLUDES THE ALTUS...
CHICKASHA... STILLWATER... SHAWNEE... AND OKLAHOMA CITY AREAS.

THE APPROACHING WINTER STORM IS SLIGHTLY SLOWER THAN EARLIER
FORECAST. SNOW WILL INCREASE THIS MORNING ACROSS MUCH OF WESTERN
OKLAHOMA... BUT PROBABLY WILL NOT START IN CENTRAL AND NORTH CENTRAL
OKLAHOMA UNTIL LATE MORNING AT THE EARLIEST... AND MORE LIKELY
SOMETIME THIS AFTERNOON.

THE NORTHWESTERN THIRD OF OKLAHOMA IS EXPECTED TO RECEIVE ALL SNOW.
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED BY WEDNESDAY
MORNING IN NORTHWEST OKLAHOMA... WITH 3 TO 6 INCHES FROM WEST CENTRAL
TO NORTH CENTRAL OKLAHOMA.

MOST OF SOUTHWEST AND CENTRAL OKLAHOMA... AND PARTS OF WESTERN
NORTH TEXAS... MAY SEE A MIX OF SNOW AND SLEET TODAY... WITH SOME
RAIN ALSO POSSIBLE WHEN THE PRECIPITATION FIRST DEVELOPS. MOST
OF THESE AREAS WILL CHANGE TO ALL SNOW TONIGHT. TOTAL ACCUMULATIONS
ARE EXPECTED TO BE IN THE 1 TO 3 INCH RANGE IN THESE AREAS BY
WEDNESDAY MORNING.

IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA... AND IN THE WICHITA FALLS
AREA... MOSTLY RAIN IS EXPECTED TODAY...BUT MAY MIX WITH SNOW AND
SLEET THIS AFTERNOON... BUT NO FREEZING RAIN IS EXPECTED WITH
THIS SYSTEM. SNOW ACCUMULATIONS OF UP TO AN INCH OR SO ARE POSSIBLE
TONIGHT...MAINLY FROM NEAR WICHITA FALLS NORTHEAST TO NEAR THE
ARBUCKLES IN SOUTH CENTRAL OKLAHOMA.

RESIDENTS THROUGHOUT OKLAHOMA AND NORTH TEXAS SHOULD STAY IN TOUCH
WITH THE LATEST WEATHER INFORMATION THROUGH THE DAY. ADDITIONAL
STATEMENTS WILL CONTINUE TO BE ISSUED EVERY 6 HOURS OR SO... UNTIL
THE STORM IS NO LONGER A THREAT.

24/20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Comanche

When
January 16, 9:00 AM CST
Where
Comanche County, Lawton
Injuries
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Lightning struck the ground near a group of 34 soldiers training at the East Range, sending 5 of them to the hospital for treatment.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229284.